June 29, 2009 / 8:12 PM / 8 years ago

Drug cos at odds with FDA over acetaminophen risk

5 Min Read

<p>Shelves that used to hold infants' nonprescription cough and cold products stand empty in a Washington drug store October 11, 2007.Kevin Lamarque</p>

ADELPHI, Maryland (Reuters) - Johnson & Johnson, Procter & Gamble and other manufacturers on Monday said cough and cold drugs with the pain reliever acetaminophen should stay on the market despite concerns from U.S. regulators.

While the Food and Drug Administration is weighing a ban on such combination products -- often marketed to consumers with colds or other mild illnesses, the industry instead urged a widespread effort to warn buyers about the risks of liver damage linked to the ingredient.

"We believe there is a clear public health benefit with OTC (over-the-counter) products containing acetaminophen," Consumer Healthcare Products Association (CHPA) President Linda Suydam, whose group represents the two companies along with others, told an FDA advisory panel meeting to discuss the risks.

Too much acetaminophen has been known to cause liver injury for decades, but FDA officials are worried that the rise of products that combine it with other medications can lead consumers unknowingly to overdose by taking too much of a medication or taking too many different products at once.

The agency called for stronger liver warnings earlier this year but is seeking advice from outside experts at a two-day meeting on whether such over-the-counter and prescription combination drugs can safely remain on the U.S. market.

A total ban on combination products could dent sales of acetaminophen-containing products, which were $2.6 billion in 2008, the FDA said, citing IMS Health. Nearly 80 percent of that stems from combination products sold directly to consumers, it said.

Impact could be especially significant for Johnson & Johnson's McNeil Consumer Healthcare division, which CHPA said makes up 27 percent of the sector with its Tylenol brand as well as its Sudafed and Benadryl products.

Some of Procter & Gamble's NyQuil, Vicks Formula 44 and other nonprescription medications contain acetaminophen. Other companies that make related products include Bayer AG, GlaxoSmithKline, Novartis, Perrigo Co, Schering Plough and Wyeth.

Some prescription medications also contain the ingredient, including Abbott Laboratories' Vicodin and Endo Pharmaceuticals' Percocet. Cadence Pharmaceuticals Inc is also seeking to sell injectable acetaminophen.

Other possible FDA actions include reducing the amount of medicine sold in packages, lowering the available strengths for over-the-counter products, and adding a strong, black-box warning on prescription medications.

Industry representatives said most overdoses result from people trying to commit suicide and that more deaths were seen with prescription versions than over-the-counter ones.

In April, the FDA ordered bolder warnings about the liver damage risk with acetaminophen products to highlight them better for consumers, and companies agreed to comply.

But a further ban on certain products would be "overly drastic," said Paul Desjardins, a vice president for Wyeth Consumer Healthcare.

Instead, the FDA should require approval of nonprescription acetaminophen products before they could be sold, Desjardins told the panel. Wyeth, known for its widely-used ibuprofen pain medication Advil, also sells Robitussin Cough Cold & Flu and Dristan Cold over-the-counter products with acetaminophen.

FDA officials consider the ingredient safe when taken as directed but worry that the number of liver failure cases that continue to be reported despite various interventions since the 1990s show "overdose remains a serious public health problem," the agency said in a memo released before the meeting.

Estimates vary, but a 2007 Centers for Disease Control and Prevention report found acetaminophen use was the most common cause of the estimated 1,600 cases of acute liver failure that year, the FDA said. Alcohol use and liver disease can also increase a consumer's risk, experts say.

Products that combine the ingredient with cold and other drugs help consumers avoid juggling multiple medications and forcing people to take each drug separately may cause more complications, industry representatives said.

Edwin Kuffner, McNeil's senior director for medical affairs, said his company recommended changing the instructions for adults from taking two tablets every four to six hours to advising them to try one tablet first.

Panelist Ruth Day, a Duke University researcher, welcomed some of the industry's proposals but said she still had some concerns. If consumers cannot find or understand warnings on over-the-counter products, "what's the point?" she said, adding that certain label design changes could be an easy fix.

On Tuesday, the FDA panel will hear from other experts before providing its recommendation to the agency, which usually follows the advice of its panelists.

Reporting by Susan Heavey, editing by Matthew Lewis

0 : 0
  • narrow-browser-and-phone
  • medium-browser-and-portrait-tablet
  • landscape-tablet
  • medium-wide-browser
  • wide-browser-and-larger
  • medium-browser-and-landscape-tablet
  • medium-wide-browser-and-larger
  • above-phone
  • portrait-tablet-and-above
  • above-portrait-tablet
  • landscape-tablet-and-above
  • landscape-tablet-and-medium-wide-browser
  • portrait-tablet-and-below
  • landscape-tablet-and-below